Ask an expert
Question

20 Jul 2006

SALAZOPYRIN
I have rheumatoid arthritis and have been on salazopyrin for 6 months. Three weeks ago I developed a lot of tongue and mouth ulcers and then also blood blisters in my mouth. It was incredibly painful and eventually my lips started swelling. In desparation I went onto the internet last week and read that one of the side effects is mouth ulcers. I phoned my rheumatologist who immediately told me to stop the medication. Can it happen that a reaction can take so long to appear? Will I be able to go back on the medication or have I developed an allergic allergy to sulpha drugs. How long will it to take for my mouth to return to normal as I am really battling to eat and also to brush my teeth properly.
Answer 509 views
Expert
CyberDoc
cyberdoc

01 Jan 0001

Hallo Harrie
Salazopyrin is a kind of immune suppressant and can cause low blood cell counts and allergies and delayed healing or bleeding of the gums.
Your doctor should be testing your blood every now and then to see whether your blood cells are still normal.
One can develop an allergy even after 6 months but actually you need to see a doctor to just see whether it was due to low blood count or due to allergy. Rinse your mouth with saltwater regularly or use something like Betadine or Hibitane mouthwash. Keep to soft foods and buy yourself a baby toothbrush to use in the mean time. Teejel will help for the pain or you can rinse your mouth with Cepacaine which has a local anaesthetic in it.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9364 votes
No
67% - 19337 votes
Vote